Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 37, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2000, 7:23 PM CDT for Boone County, Iowa. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 30, 2000, 7:23 PM CDT (00:23 UTC)
- Expired
- May 30, 2000, 7:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Boone County, IA
The radar
The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:28 PM CDT | Tornado F0 | Berkley, IA | Brief touchdown |
| May 30, 7:44 PM CDT | Hail 0.75 | Madrid, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2979 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
200 WUUS53 KDMX 310024 SVRDSM IAC015-310045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 723 PM CDT TUE MAY 30 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BOONE COUNTY IN CENTRAL IOWA * UNTIL 745 PM * AT 719 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF BERKLEY...OR ABOUT 32 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MADRID AROUND 750 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4202 9415 4186 9415 4187 9371 4204 9371 SEARCY NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 30, 3:13 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT TUE MAY 30 2000 CHALLENGES TO INCLUDE TIMING AND PLACEMENT OF THUNDERSTORMS DURING FORECAST AND HOW CLOUDS WL MESS WITH TEMPS. CURRENTLY...CLOUDS WITH ISOLD SHRA CONTINUE TO MOVE ACRS MUCH OF CWA. AREAS IN THE SW WHICH HAVE CLEARED HAVE SEEN TEMPS JUMP TO NEAR 90. MOISTURE CONVERGENCE HAS PERSISTED IN W CENTRAL ZONES AS WEAK WAVE IN S CENTRAL NEBRASKA MOVES EAST. MAIN QUESTION IS STRENGTH OF CAP AND IF IT WL HOLD. 18Z RUC HAS THE CAP BREAKING BY 00Z WITH ANY THUNDERSTORMS MOVING RAPIDLY TO THE EAST. MDT RISK IN LARGE SWATH ACRS CENTRAL IA AND WL HAVE SEVERE WORDING IN ZONES AS ANY STORMS THAT FORM SHOULD RAPIDLY INTENSIFY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. MODELS STILL A BIT DIFFERENT TODAY WITH FRONTAL POSITIONING THROUGH FRIDAY MORNING WITH A COMPROMISE THE BEST AT THIS POINT. SO...FOR THE BIG PICTURE...THE FRONT HEADS A BIT FARTHER SOUTH OVERNIGHT BEFORE RETREATING BACK NORTH BY WEDNESDAY EVENING. IT WL THEN MOVE SOUTHEAST ACRS THE CWA BY LATER ON THURSDAY. MOST CONVECTION WL REMAIN ALONG AND NORTH OF THE FRONT AT THE EDGE OF THE CAP. TIMING OF CONVECTIVE SYSTEMS THROUGH CWA A BIG PROBLEMS BUT KNOWING THAT FRONT WL BE IN CENTRAL OR NORTHERN IA LEAVES BEST PCPN CHANCES ACRS THE NORTH. TEMPS WL AGAIN BE TRICKY WITH RESIDUAL CLOUD COVER LEFT OVER FROM CONVECTIVE SYSTEMS WL INHIBIT SOLAR INSOLATION. WL AGAIN KEEP IT ON THE WARM SIDE IN THE SOUTH LEANING TOWARDS COOLER GUIDANCE IN THE NORTH. IN THE EXTENDED...WL SEE FRONT PUSH SOUTHWARD ON FRIDAY WITH NORTH DRYING OUT BUT SHOWERS CONTINUING SOUTH. SATURDAY 9MAY SEE A BRIEF BREAK BUT EXPECT WAA TO ONCE AGAIN INCREASE CHC FOR PCPN BY LATER IN THE DAY. SUNDAY APPEARS TO HAVE A DECENT CHC FOR THUNDERSTORMS THROUGH THE DAY. .DSM...NONE. COGIL
In the hours before
Special weather statement, May 30, 1:52 PM CDT, 5 hours 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-311100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 152 PM CDT TUE MAY 30 2000 HAZARD--SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 85 MPH AND HAIL OF UP TO AN INCH IN DIAMETER. AREA OF CONCERN--ALL OF THE DES MOINES COUNTY WARNING AREA HAS THE POSSIBILITY OF SEVERE WEATHER. THE GREATEST THREAT IS THAT PART OF IOWA NORTH OF U.S. HIGHWAY 34 AND SOUTH OF U.S. HIGHWAY 18. TIMING DETAILS--AFTER 600 PM OVER THE WESTERN PART OF THE FORECAST AREA...SPREADING TO THE REST OF THE AREA BY AROUND MIDNIGHT. METEOROLOGICAL COMMENTS--A POTENTIALLY EXPLOSIVE WEATHER SITUATION IS TAKING SHAPE OVER PARTS OF THE CENTRAL U.S. A NEARLY STATIONARY FRONT EXTENDS FROM CENTRAL WISCONSIN...ACROSS NORTHWEST IOWA...INTO A LOW PRESSURE OVER NORTH CENTRAL KANSAS. THE FRONT WILL MOVE LITTLE AS THE LOW IN KANSAS MOVES NORTHEAST ALONG THE FRONT. STRONG SOUTH WINDS OF 25 TO 40 MPH ACROSS KANSAS WERE DRAWING MOISTURE NORTH INTO EASTERN NEBRASKA AND SOUTHWEST IOWA. DEW POINT TEMPERATURES HAVE CLIMBED INTO THE LOW TO MID 70S FROM WEST CENTRAL IOWA...SOUTH INTO THE SOUTHERN PLAINS. THE ATMOSPHERE IS CAPPED AT PRESENT WITH A LAYER OF VERY WARM AIR MOVING OVER THE REGION. ALTHOUGH TEMPERATURES APPROACHING 100 DEGREES ARE PRESENT AS FAR NORTH AS SOUTHEAST NEBRASKA...THE CAP IS LIKELY TO HOLD UNTIL LATER TODAY. TEMPERATURES ALOFT WILL BEGIN TO COOL SOMEWHAT AFTER DARK AND THE CAP IS LIKELY TO BREAK OVER EAST CENTRAL NEBRASKA OR WESTERN IOWA TOWARD SUNSET OR SHORTLY AFTER. THUNDERSTORMS WILL QUICKLY FORM INTO A MESOSCALE CONVECTIVE COMPLEX AND RACE EAST. THE FAST MOVEMENT SUGGESTS THE POSSIBILITY OF HIGH WINDS...SUCH AS OCCURRED OVER NEBRASKA LAST NIGHT...TO SWEEP ACROSS IOWA. PRECAUTIONS--SKYWARN...SPOTTER GROUPS...AMATEUR RADIO GROUPS AND LAW ENFORCEMENT PERSONNEL MAY BE REQUIRED THIS EVENING INTO THE NIGHT. STAY ABREAST OF LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES AND WARNINGS THAT MAY BE ISSUED LATER THIS AFTERNOON OR TONIGHT. FOR MORE INFORMATION GO TO THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT WWW.CRH.NOAA.GOV/DMX. MS MAY 00
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 33 min |
| May 30, 7:31 PM CDT | Tornado Warning | DMX | Boone | 14 min |
| May 30, 7:48 PM CDT | Tornado Warning | DMX | Dallas | 27 min |
| May 30, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 34 min |
| May 30, 8:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 34 min |
| May 30, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
| May 30, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 13 min |
| May 30, 8:35 PM CDT | Tornado Warning | DMX | Polk | 25 min |
| May 30, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 32 min |
| May 30, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 43 min |
| May 30, 8:58 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:03 PM CDT | Tornado Warning | DMX | Hamilton, Hardin | 27 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 40 min |
| May 30, 9:25 PM CDT | Flash Flood Warning | DMX | Polk | 4 hr |
| May 30, 9:28 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| May 30, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 40 min |
| May 30, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Story | 37 min |
| May 30, 10:00 PM CDT | Tornado Warning | DMX | Jasper, Polk | 45 min |
| May 30, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| May 30, 11:02 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 28 min |
| May 30, 11:18 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 57 min |
| May 30, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| May 31, 12:16 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 29 min |
| May 31, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 29 min |
| May 31, 9:20 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 25 min |
| May 31, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 28 min |
| May 31, 10:25 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 35 min |
| May 31, 11:03 AM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.